Increased population use of medications for male lower urinary tract symptoms/benign prostatic hyperplasia correlates with changes in indications for transurethral resection of the prostate
Ingimarsson JP, Isaksson HJ, Sigbjarnarson HP, Gudmundsson J, Geirsson G. Scand J Urol. 2013 Aug 7. [Epub ahead of print]

Source

Departments of 1Urology.

Abstract

Abstract Objective. The aim of this study was to determine whether there are correlations between medication use for lower urinary tract symptoms/benign prostate hypertrophy (LUTS/BPH) and alteration in incidence and indications for transurethral resection of the prostate (TURP). Material and methods. The number of TURP patients between 1984 and 2008 in Iceland was obtained from hospital registries. The number of defined daily doses (DDDs) of 5-alpha-reductase inhibitors (5aRIs) and alpha-blockers (ABs) sold was obtained from the Icelandic Medicines Control Agency. Charts of all surgical BPH patients in Iceland from 1998 to 2008 were retrospectively reviewed. The main outcomes measures were: DDDs sold of 5aRIs and ABs, total numbers of TURP, indications for TURP and complications. Results. After the introduction of ABs and 5aRIs, sales increased annually at a near linear rate. TURP rates peaked in 1992, then declined. In 2008, 81 and 3.4 of 1000 men over the age of 50 used LUTS/BPH medications or underwent TURP, respectively. There was an inverse correlation between LUTS/BPH medication use and (i) overall TURP (R 2 = 0.85), (ii) TURP done for absolute indications (R 2 = 0.91), and (iii) LUTS with (R 2 = 0.77) and (iv) without previous medical therapy (R 2 = 0.75). As medication use rose, fewer TURPs were performed for previous history of urinary retention, and more for recurrent urinary tract infections. Conclusion. Increased use of ABs and 5aRIs in the Icelandic population correlated with decreasing incidences of TURP procedures for both LUTS and absolute indications. The sequelae of BPH and indications for TURP are changing as medication use increases, although a clear causative link is hard to establish.